Alert archive / Kansas / Frost Advisories in 2012

Frost Advisory 7, NWS Goodland, KS

October 9, 2012Cheyenne County, Kit Carson County, Colorado; 6 counties in Kansas

NWS Goodland, KS issued this frost advisory at Oct 9, 2012, 1:20 PM MDT for Cheyenne County, Kit Carson County, Colorado; 6 counties in Kansas. It took effect at Oct 10, 2012, 12:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2012, 1:20 PM MDT (19:20 UTC)
In effect from
Oct 10, 2012, 12:00 AM MDT
Expired
Oct 10, 2012, 8:35 AM MDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WWUS73 KGLD 091920
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT TUE OCT 9 2012

COZ091-092-KSZ013-014-027-028-041-042-100330-
/O.NEW.KGLD.FR.Y.0007.121010T0600Z-121010T1500Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY-
WICHITA-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
120 PM MDT TUE OCT 9 2012 /220 PM CDT TUE OCT 9 2012/

...FROST ADVISORY IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT
TO 9 AM MDT /10 AM CDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 9 AM MDT /10 AM CDT/ WEDNESDAY.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING/DURATION...TEMPERATURES WILL FALL TO THE LOW TO MID 30S
  AFTER MIDNIGHT TONIGHT THROUGH MID MORNING WEDNESDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
2 follow-up statements
804 
WWUS73 KGLD 100329
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
929 PM MDT TUE OCT 9 2012

COZ091-092-KSZ013-014-027-028-041-042-101500-
/O.CON.KGLD.FR.Y.0007.121010T0600Z-121010T1500Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY-
WICHITA-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
929 PM MDT TUE OCT 9 2012 /1029 PM CDT TUE OCT 9 2012/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/
WEDNESDAY...

* TEMPERATURES...IN THE LOWER TO MIDDLE 30S.

* TIMING/DURATION...TEMPERATURES WILL FALL INTO THE LOWER TO
  MIDDLE 30S AFTER MIDNIGHT TONIGHT AND REMAIN THERE THROUGH THE
  MIDDLE OF WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
553 
WWUS73 KGLD 101435
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
835 AM MDT WED OCT 10 2012


COZ091-092-KSZ013-014-027-028-041-042-101545-
/O.CAN.KGLD.FR.Y.0007.000000T0000Z-121010T1500Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY-
WICHITA-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI
835 AM MDT WED OCT 10 2012 /935 AM CDT WED OCT 10 2012/

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FROST
ADVISORY.

TEMPERATURES HAVE WARMED INTO THE MIDDLE TO UPPER 30S ACROSS THE
AREA...SO THE FROST ADVISORY IS BEING CANCELLED.

EARLY THIS MORNING LOCATIONS ACROSS THE AREA RECEIVED A HARD
FREEZE WITH TEMPERATURES BETWEEN 26 AND 28 REPORTED. WITH THIS IN
MIND...WE WILL NOT BE ISSUING ANY ADDITIONAL FROST ADVISORIES OR
FREEZE WARNINGS THIS FALL. WE WILL BEGIN ISSUING THESE PRODUCTS
AGAIN NEXT SPRING DURING THE NEXT GROWING SEASON. 

$$

DR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 9, 11:35 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 9, 11:35 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1135 AM MDT TUE OCT 9 2012

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 401 AM MDT TUE OCT 9 2012

FORECAST CONCERNS WILL BE WINDS TODAY AND WEDNESDAY...HOW COOL TO
MAKE TODAY...HOW MUCH TO WARM UP THE NEXT TWO DAYS...AND CHANCE OF
PRECIPITATION LATE IN THE SHORT TERM. SATELLITE CONTINUING TO SHOW AN
AMPLIFIED AND BLOCKY FLOW FROM THE PACIFIC INTO EASTERN NORTH
AMERICA. UPPER LOW NEAR HAS MOVED CLOSER TO THE COAST BUT HAS BEGUN
TO TAKE A MORE SOUTHWARD COURSE. STRONG SYSTEM DIGGING INTO THE NORTH
CENTRAL PORTION OF THE COUNTRY IS PUSHING A COLD FRONT THROUGH THE
AREA AT THIS TIME.

AT JET LEVEL...MODELS WERE CLOSE WITH THE NAM DOING A LITTLE BETTER
THAN THE REMAINING OUTPUT. AT MID LEVELS...MODELS TENDED TO HAVE THE
FEATURES/HEIGHT FIELD TOO FAR SOUTH AND WEST. OVERALL THE CANADIAN...
GFS...AND UKMET WERE DOING THE BEST. HOWEVER...THE NAM DID BETTER ON
THE NORTH CENTRAL SYSTEM. THE MODELS WERE NOT QUITE FAST ENOUGH
WITH THE FRONT. THE HRRR AND RUC WERE DOING THE BEST FOLLOWED BY THE
NAM ON THAT AND OVERALL. ON THE LOW LEVEL THERMAL FIELD THE MODELS
OVERALL WERE CLOSE. HOWEVER...THEY TENDED TO NOT HAVE THE COLD AIR
TO OUR NORTH FAR ENOUGH SOUTH AND WEST. IN THIS AREA THE CANADIAN
AND THE UKMET WERE DOING THE BEST.

TODAY/TONIGHT...AFTER SPEEDING UP THE FRONT THE MODELS HAVE NOW
SLOWED THE FRONT DOWN. LOOKS LIKE IT WILL BE THROUGH THE NORTHWEST
HALF OF THE AREA BY 12Z AND THROUGH ALL THE AREA BY 15Z OR SO.
WINDS LOOK TO STAY UNDER WIND ADVISORY CRITERIA. THE TIGHTEST
GRADIENT AND 3 HOUR PRESSURE RISES ARE DONE BY 15Z AND THEN THEY
START STEADILY DECREASING. BY THE TIME THE SUN COMES UP AND STARTS
THE HEATING...WHICH MAY BE LIMITED BY CLOUD COVER...THOSE
PARAMETERS WILL HAVE BEGUN THIS DECREASE.

THE MODELS ALSO LOOK LIKE THEY HAVE BACK OFF A LITTLE ON THE STRATUS
BEHIND IT. SOME OTHER MID AND HIGH LEVEL CLOUDS WILL MOVE THROUGH AS
WELL DUE TO THE SHORTWAVE TROUGH AND A RIGHT REAR QUADRANT OF THE
JET MOVES FROM NORTH TO SOUTH ACROSS THE AREA THIS MORNING. AT THE
VERY LEAST THIS IS GOING TO PRODUCE THICK CLOUD COVER DURING THIS
TIME. SUBSIDENCE AND CLEARING SHOULD OCCUR BEGINNING AT 18Z. MODELS
HAVE BEEN TRENDING COOLER WITH THE TEMPERATURES AND FOLLOWED THAT
TREND IN THE GRIDS.

VERY LIGHT WINDS AND LOW DEWPOINTS WITH LITTLE IF ANY CLOUD COVER
TONIGHT. THE BEST RADIATIONAL CONDITIONS OCCUR OVER THE NORTHEAST
AND EASTERN COUNTIES AND LOWERED OVERNIGHT LOWS AS A RESULT.

WEDNESDAY/WEDNESDAY NIGHT...SURFACE RIDGE MOVES OFF AS LEE TROUGH
DEVELOPS. PRESSURE GRADIENT AND 3 HOUR PRESSURE FALLS INCREASE BY
18Z WHICH SHOULD LEAD TO AT LEAST BREEZY AND POSSIBLY WINDY
CONDITIONS DEVELOPING. HIGHER CLOUDS INCREASE DURING THE AFTERNOON IN
THE WEST. MODELS BEGIN DIFFERING HERE ON THE AMOUNT OF WARMUP. WILL
HAVE A COLD START...ESPECIALLY EAST. MODELS HAVE BEEN REALLY ALL
OVER THE PLACE RECENTLY. USING THE 2 METER TEMPERATURES THAT HAVE
BEEN DOING THE BEST AND RECENT 850 MB TEMPERATURE BIASES LED TO ONLY
A SLIGHT ADJUSTMENT TO THE CURRENT FORECAST.

RIGHT REAR QUADRANT OF THE JET MOVES SLOWLY NORTH TO SOUTH ACROSS
THE AREA DURING THE NIGHT. THIS WILL INCREASE CLOUDS PLUS LOW LEVEL
WARM AIR ADVECTION INCREASES THROUGH THE NIGHT. SO WILL BE MUCH
WARMER THAN IT HAS RECENTLY.

THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT REMAINS OVER OR NEAR
THE NORTHERN PORTION OF THE AREA THROUGH THE DAY. UPPER RIDGE
BUILDS TO OUR WEST IN ADVANCE OF UPPER LOW IN THE DESERT SOUTHWEST.
MODELS HAVE SLOWED IN THEIR PROGRESSION OF THIS FEATURE. THIS HAS
ALLOWED A WEST TO WEST NORTHWEST FLOW TO REMAIN A LITTLE LONGER
OVER THE AREA. SO WILL PROBABLY HAVE A LITTLE MORE CLOUD COVER...
ESPECIALLY IN THE NORTH.

BUT WHAT IS MORE IMPORTANT...THIS IS ALLOWING A WEAK SHORTWAVE
TROUGH IN THE NORTH CENTRAL PORTION OF THE COUNTRY TO PUSH A
BACKDOOR COLD FRONT THROUGH THE AREA. MODELS DO SHOW THIS IN A
SIMILAR FASHION BUT DIFFER DRAMATICALLY ON HOW MUCH TO COOL OFF THE
TEMPERATURES. THERE IS A 10 TO 15 DEGREE DIFFERENCE. HEIGHTS RISE
OVER THE PREVIOUS DAY WITH SIMILAR MID LEVEL TEMPERATURES. THE NAM
NWP AND 2 METER IS BY FAR THE WARMEST WITH THE SREF AND UKMET NEXT IN
LINE. THE GFS AND ECMWF FOLLOWED BY THE CANADIAN ARE THE COOLEST.
WHAT ENDED UP DOING WAS SPLITTING THE DIFFERENCE BETWEEN THE
EXTREMES. HOWEVER...COULD SEE EITHER EXTREME OCCURRING.

AGAIN THE MODELS DIFFER ON HOW FAR SOUTH TO TAKE THE FRONT WHICH
WILL AFFECT PRECIPITATION CHANCES DURING THE NIGHT. AGAIN MODELS ARE
SPLIT NEARLY EVENLY ON THE DIFFERENT SOLUTIONS. USUALLY IN THESE
SITUATIONS THE MODEL WITH BETTER TERRAIN ENDS UP HAVING A BETTER
DEPICTION OF THE FRONT. CONSIDERING THE SYNOPTIC PATTERN BELIEVE THE
FARTHER NORTH SOLUTIONS OF WHERE THE FRONT STALLS OUT ARE THE BEST.
THIS ENDS UP BEING THE NAM...UKMET AND CANADIAN. THE FRONT STALLS
OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS EARLY AND THEN MOVES
NORTH OVERNIGHT.

EVEN THOUGH THE MODELS ARE SLOWER THEY SHOOT OUT A SHORTWAVE INTO
THE AREA AFTER 06Z. ALSO A STRONGER RIGHT REAR QUADRANT
DEVELOPS/MOVES OVER THE AREA...ESPECIALLY AFTER 06Z. ELEVATED CAPE
DEVELOPS OVER THE AREA...ALTHOUGH THEY DIFFER HOW MUCH AND HOW FAR
NORTH. THERE IS ALSO LIMITED ELEVATED CINH. STRONG ISENTROPIC LIFT
DEVELOPS ON THE 300 SURFACE. SATURATED PRESSURE DEFICITS ALSO
DRAMATICALLY DECREASE AS WELL. THE 06Z NAM CAME IN EVEN MORE
FAVORABLE THAN THE 00Z. ALL THIS PLUS SREF AND GEFS PROBABILITIES
SUPPORT HAVING SLIGHT CHANCE TO LOW CHANCE POPS IN OUR SOUTHERN
PORTION AFTER 06Z.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 401 AM MDT TUE OCT 9 2012

RELATIVELY LARGE EARLY SEASON CUTOFF LOW WILL MOVE ACROSS SOUTHEAST
UTAH AND THEN OVER THE CENTRAL ROCKIES INTO THE NEBRASKA PANHANDLE
BY SATURDAY. CYCLOGENESIS WILL INCREASE AS THIS SYSTEM MOVES OUT
ONTO THE PLAINS. INSTABILITY AXIS WILL BE POSITIONED ACROSS THE
COLORADO/KANSAS BORDER AND EXTENDING SOUTH ACROSS TEXAS AND EASTWARD
ACROSS MUCH OF THE REST OF THE STATE. MODELS DIFFER FROM YESTERDAY
IN THAT BOTH THE EC AND THE GFS TAKE THE LOW THROUGH EASTERN
NEBRASKA PANHANDLE AND INTO SOUTHERN MINNESOTA. COMBINED WITH
THIS...A 250 MB JET STREAK WILL BE IN PLACE ACROSS NEW MEXICO AND
THEN UP THROUGH WESTERN KANSAS. AT THE SURFACE...LEE TROUGH ACROSS
EASTERN COLORADO WILL QUICKLY DEEPEN AS COLD FRONT BEGINS TO MOVE
THROUGH THE REGION. CHANCES FOR PRECIPITATION STILL LOOK TO BE ON
TRACK WITH THIS SYSTEM...WITH A CHANCE THAT SOME OF THESE STORMS MAY
BE SEVERE. MUCH OF THE SEVERE ACTIVITY APPEARS TO INITIATE WELL EAST
OF THE CWA AS BETTER OVERALL PROFILE SETS UP ACROSS IOWA AND
MISSOURI. SYSTEM DOES NOT APPEAR TO USHER IN TOO MUCH COLD AIR BUT
DOES TRY TO DRY SLOT THE AREA BY SATURDAY MORNING. IF THIS REIGNS
TRUE...SECTIONS OF THE AREA MAY SEE LITTLE TO NO PRECIPITATION.

SUBSIDENCE WILL QUICKLY MOVE IN BEHIND THE DEPARTING SYSTEM AHEAD OF
ANOTHER COLD FRONT THAT WILL MOVE ACROSS THE AREA BY EARLY NEXT
WEEK. A SHORTWAVE TROUGH WILL ALSO MOVE ACROSS THE NORTHERN PLAINS
DURING THIS TIME...WITH PRECIPITATION CHANGES REMAINING WELL NORTH
OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1122 AM MDT TUE OCT 9 2012

MVFR STRATUS DECK CONTINUES TO MOVE SOUTH TO SOUTHWEST OVER THE
AREA...WITH THE BACK EDGE ALONG THE KS/NE STATE LINE. BASED ON
TIMING FROM SATELLITE...I EXPECT VFR CONDITIONS AT KMCK BY 19Z.
ITS A TOUGHER CALL AT KGLD...WHERE STRATUS IS MORE EXTENSIVE. IT
DOES APPEAR THAT STRATUS IS BEGINNING TO DISSIPATE ALONG THE
NORTHERN EDGE OF THE STRATUS FIELD IN SW NEBRASKA. THIS MATCHES
TRENDS BY SHORT RANGE GUIDANCE. FOR NOW I AM ANTICIPATING MVFR
CIGS AT KGLD UNTIL 20-21Z. AFTER STRATUS CLEARS AT BOTH TERMINALS
THIS AFTERNOON...VFR CONDITIONS SHOULD PREVAIL THROUGH THE
REMAINING TAF PERIOD. GUSTY WINDS SHOULD DIMINISH THIS AFTERNOON
AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH. LIGHT AND
VARIABLE WINDS ARE THEN EXPECTED THROUGH MOST OF THE NIGHT...WITH
GUSTY SOUTH-SOUTHWEST WINDS REDEVELOPING OVER KGLD WEDNESDAY
MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...PMM
AVIATION...DR
Hazardous weather outlook, Oct 9, 7:32 AM MDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
732 AM MDT TUE OCT 9 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
732 AM MDT TUE OCT 9 2012 /832 AM CDT TUE OCT 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON THURSDAY NIGHT...THERE WILL BE A CHANCE OF THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF THE AREA AFTER MIDNIGHT. AT THIS TIME
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SCATTERED
THUNDERSTORMS ARE EXPECTED FRIDAY INTO EARLY SATURDAY MORNING.
A FEW OF THESE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Frost Advisories in Kansas, 2012Frost Advisories in Colorado, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.